Minnesota, 2023Flooding in Minnesota, April 15 to 30, 2023
April 15 to 30, 2023 · NWS FGF · 7 events in 6 counties and zones
The spring snowmelt flooding began in late April 2023 and persisted into the early portions of May for some locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The spring snowmelt flooding began in late April 2023 and persisted into the early portions of May for some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 14, 10:52 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 14, 10:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1152 PM CDT Fri Apr 14 2023
.UPDATE...
Issued at 1150 PM CDT Fri Apr 14 2023
Observations indicate fog as well with the drizzle Fosston area
with fog into Detroit Lakes but exiting Thief River Falls. Did
include patchy fog in the zone from TVF to DTL and PKD til 11z.
UPDATE Issued at 1023 PM CDT Fri Apr 14 2023
Did make a few changes. Some light rain is trying to move into
southern ND west of Ellendale. Short term models have had this
drying up as it moves NNE but echo returns from KABR radar
suggests chance for -ra yet as it moves in. Also noticed some vsby
reductions from Thief River Falls to Fosston and Detroit Lakes.
Webcams around Fosston and Brooks MN show what is likely some fine
drizzle. So did include some very light precip in that zone for a
couple hours. That area too has held onto very low ceilings this
evening.
UPDATE Issued at 724 PM CDT Fri Apr 14 2023
Updated pops into Saturday. For this evening it looks dry with
radar showing area of rain showers and t-storms moving northeast
toward St Cloud and the Twin Cities bypassing our far southeast
fcst area. Same after midnight as precipitation should remain to
our east.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 256 PM CDT Fri Apr 14 2023
Key Messages:
-Light rain diminishes across northwestern Minnesota this afternoon.
-Most areas drop near to below freezing tonight, with minimal
recovery into the 30s to 40s for daytime highs on Saturday.
Discussion...
Light rain will continue along the axis of midlevel frontogenesis,
generally draped across northwestern Minnesota, through the
remainder of the afternoon. As the 700 hPa trough moves eastward,
attendant ascent for lift will diminish across the region. There
will be a secondary chance for light precipitation across
southeastern North Dakota into adjacent portions of west central
Minnesota as well. This will be the result of the upper trough
lifting east-northeastward out of the area into Saturday. The likely
result will be some scattered rain and possibly snow showers across
the aforementioned region. Resultant accumulations will remain
light, generally around a tenth of an inch or less, with only a
dusting of snowfall at most anticipated.
Otherwise, with winds becoming sustained and gusty out of the north-
northwest, some modest cold air advection will work into the
forecast area. This will lead to overnight low temperatures near
to below freezing for most by Saturday morning. Increasing winds
into Saturday will continue to filter cooler air to the region and
as a result, high temperatures on Saturday will be well below
normal. Highs in the 30s across eastern North Dakota and the 40s
across the forested areas of Minnesota are anticipated. Temperatures
moving into Saturday night look to continue their downward slide.
This will be the result of continued northwesterly winds ushering
in cooler air, as well as anticipated clearing from west to east
moving into the overnight hours. Resultant low temperatures in the
the 20s are expected.
.LONG TERM...(Sunday through Friday)
Issued at 256 PM CDT Fri Apr 14 2023
Key Messages:
-Precipitation chances return to the region early to mid next week.
-Temperatures return to near normal early to mid week, before
cooling off again across the latter half of next week.
Discussion...
After a brief reprieve from the end of the weekend into early next
week, active weather is expected to return to the region by mid next
week. Cluster analysis favors a transient shift toward ridging aloft
as the upper trough currently impacting the region continues its
eastward progression. This will result in a period of quieter
weather from Sunday through Monday, with temperatures on a gradual
warming trend. Despite this, Sunday in particular will see gusty
winds across the region as the surface low moves eastward and
deepens over the Great Lakes. With no precipitation anticipated on
Sunday, impacts from the gusty winds will be minimal, but may still
reach near advisory criteria. As quickly as this ridging aloft
builds in however, another upper trough is progged to build in over
the Pacific Northwest and usher in southwesterly flow aloft across
the Plains moving into the day on Tuesday. Temperatures will remain
stagnant, if not on a continued warming trend into the middle of
next week.
Overall, the shift to southwesterly flow aloft will allow for
periodic shortwave progressions into the region. As a result,
precipitation chances look to be on the rise through the middle of
the week, potentially into the late week period. While more subtle
waves may move through this flow pattern and introduce brief periods
of precipitation, the primary opportunity for precipitation will
occur as the upper trough begins to move eastward into the Plains.
Unfortunately, a high spread in potential outcomes remains with this
system. Cluster analysis indicates that the upper trough will move
through the flow pattern and into the Plains in some capacity
Wednesday into Thursday. The main discrepancies at this time are in
regards to the strength and attendant location of the ejecting
trough. As a result, high uncertainty in the location and intensity
of impacts remains. Regardless, there is a 30-40% chance of 24-hour
QPF exceeding 0.25", with a 15-30% chance of exceeding 0.5".
Precipitation type and winds will also bear monitoring. Some
ensemble guidance is indicating the potential for snow as this
system wraps up as well, which, along with increasing winds as the
surface low develops, could lead to adverse wintry conditions within
any areas of falling snow. Temperatures do look to remain near to
above freezing, even into the overnight hours though, which would
work to limit accumulations and the blowability of any snow that
would accumulate. Regardless of impacts, there is increasing
confidence in a messy mid-Spring system impacting the Plains in some
capacity, with the location of attendant impacts still highly
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1150 PM CDT Fri Apr 14 2023
IFR to MVFR ceilings expected through Saturday evening. IFR more
likely TVF/BJI and MVFR in E ND/RRV. North-northwest winds 10-15
kts thru 15z Sat increasing with gusts 15-25 kts in E ND/RRV
Sat aftn.
&&
.HYDROLOGY...
Issued at 256 PM CDT Fri Apr 14 2023
Snowmelt continues across the Red River basin, with meltwater slower
to reach the river system in spots. Overall, river responses will
become more widespread in the coming days, even with temperatures
trending toward normal to below normal through early next week as
snowpack temperatures are nearing freezing across much of the basin.
The rate of rise and ultimate crest remains uncertain due to
forecast temperatures, ongoing snowmelt runoff, and additional
precipitation chances expected toward the middle of next week.
Overland flooding has begun across much of the area, with reports
coming in across the southeastern ND portion of the valley in
addition to previous reports in MN. Therefore additional areal flood
warnings issued today to account for an increase in overland
flooding across the southern end of the basin, with reports in today
across the far northern end of the valley as well. Satellite imagery
continues to indicate a driver to overland flooding appears to be
the waters inability to move into the rivers, tributaries, and
ditches due to lingering snowpack and ice downstream/relief of
overland water especially in southern portions of the basin.
River forecasts were updated today with additional updates to the
South Branch Buffalo River at Sabin MN and Wild Rice River at Twin
Valley MN due to observed river levels exceeding previous forecast
traces, and likely expected to crest above previous crest height
forecasts. The ice jams noted on high resolution satellite imagery
previously from Sentinel-2 on April 12 revealed ice jamming at
upstream locations along both rivers and tributaries, as well as
ice/snow damming just ahead of overland water nearing these
rivers/tributaries.
Anticipate river/channel ice and overland water issues to complicate
river forecasts mainly within the tributaries at least through the
next few days, and probably into next week. This lowers confidence
in current and future river forecasts some.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...Riddle
SHORT TERM...Rick
LONG TERM...Rick
AVIATION...Riddle
HYDROLOGY...MJB
Hazardous weather outlook, Apr 14, 2:01 PM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
301 PM CDT Fri Apr 14 2023
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-152015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
301 PM CDT Fri Apr 14 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
A chance for isolated rain or snow showers will be possible across
southeastern North Dakota into west central Minnesota, potentially
leading to quicker snowmelt and runoff in areas where snow
remains.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The snowmelt will continue, with daytime highs above freezing each
day. Nighttime lows look to be a little more variable, but fall
below freezing starting this weekend.
River flood warnings have been issued for select locations within
the southern Red River Basin. Refer to the latest flood warnings
and statements for detailed information on specific locations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flood, Wilkin
- When
- April 15, 12:00 AM CST to April 26, 12:00 AM CST
- Where
- Wilkin County, 2.14 mi NW of Breckenridge to 1.73 mi WSW of Breckenridge
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 46.293, -96.610
Wahpeton - First crest of 12.29 ft occurred on 4/15, with a secondary crest of 12.51 ft occurring on 4/19.
Flood, Clay
- When
- April 16, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Clay County, 1.55 mi W of Moorhead to 0.45 mi SW of Moorhead
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 46.882, -96.783
Fargo - Crest of 29.76 ft occurred on 4/22.
Flood, Norman
- When
- April 18, 12:00 AM CST to April 30, 12:00 AM CST
- Where
- Norman County, 3.13 mi WNW of Halstad to 3.21 mi WSW of Halstad
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 47.375, -96.886
Halstad - Crest of 34.44 ft occurred on 4/23.
Flood, Polk
- When
- April 18, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Polk County, 0.38 mi W of East Grand Forks to 0.69 mi SW of East Grand Forks
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 47.930, -97.028
East Grand Forks - Crest of 40.83 ft occurred on 4/24.
Flood, Marshall
- When
- April 18, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Marshall County, 0.1 mi NW of Oslo to 0.84 mi SSW of Oslo
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 48.201, -97.131
Oslo - Crest of 36.27 feet occurred on 4/24.
Flood, Kittson
- When
- April 20, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Kittson County, 0.27 mi NNW of Robbin to 0.44 mi NW of Robbin
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 48.574, -97.151
Drayton - Crest of 40.38 ft occurred on 5/1 (Noted in May 2023 storm data).
Flood, Kittson
- When
- April 20, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Kittson County, 0.76 mi WNW of St Vincent to 0.99 mi WNW of St Vincent
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 48.975, -97.235
Pembina - Crest of 46.68 ft occurred on 5/4 (Noted in May 2023 storm data).
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, April 15, 20235 injured · $9.8 million · EF2 · 93 events
- Hail and Lightning Strike in Pennsylvania, April 15, 20231 death · 1 injured · 0.88 in hail · 6 events
- Flooding in North Dakota, April 15 to 30, 2023$5.4 million · 10 events
- Flooding in North Dakota, April 15 to 30, 2023$3.5 million · 7 events
- Hail and Damaging Winds in Arkansas, April 15, 2023$803,000 · 2.5 in hail · 31 events
- Tornadoes and Hail in Illinois, April 15, 2023$205,000 · EF1 · 25 events
- Tornadoes and Flash Flood in Missouri, April 15, 20231 injured · $46,000 · EF1 · 31 events
- Tornado and Hail in Louisiana, April 15, 2023$30,000 · EF1 · 21 events
- Hail and Damaging Winds in Arkansas, April 15, 2023$35,000 · 2.5 in hail · 39 events
- Damaging Winds in Florida, April 15, 2023$38,000 · 65 kt wind · 28 events
- Hail in Oklahoma, April 15, 2023$95,000 · 2.5 in hail · 4 events
- Lightning Strike in American Samoa, April 15, 2023$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096775, 1096777, 1096778, 1096784, 1096787, 1096788, 1096789.